Utah, 2018Winter Weather in Utah, January 9 to 11, 2018
January 9 to 11, 2018 · NWS GJT · 2 events in 2 counties and zones
An area of low pressure which moved into the Four Corners region brought significant snowfall to the mountains of east-central and southeast Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure which moved into the Four Corners region brought significant snowfall to the mountains of east-central and southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 8, 10:58 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 8, 10:58 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1058 PM MST Mon Jan 8 2018
.UPDATE...
Issued at 924 PM MST Mon Jan 8 2018
The latest 00Z model guidance continues to show great consistency
with the storm coming in Tuesday evening and lasting through
Thursday morning. The track is a little further north than
previous runs, which favors our area a bit more for heavy snowfall
than a further south track. Deep moisture upwards of 4 to 5 g/kg
specific humidity (even above 5 g/kg in some areas near the Four
Corners) is seen in the milder southwest flow ahead of the cold
front Tuesday evening, with this moisture hanging on after frontal
passage Wednesday morning as the flow shifts to west and
northwest flow through Wednesday evening. One of the bigger
concerns with this system is the milder air, with the deeper cold
air not arriving until late Wednesday afternoon as H7 temps drop
to -10C to -14C across the region by Wednesday evening. This would
mean higher snow levels to start around 9000 feet Tuesday
evening, dropping to around 7000 feet by Wednesday morning, give
or take, and lowering throughout the day on Wednesday. While this
spells concerns with the valleys, the higher passes in the
mountains look to see significant snowfall with all that deep
moisture in place above 9000 feet, which still impacts the
mountain passes. The most intense period of snowfall will come
with the cold front set to move through Wednesday morning as the
snow levels are lowering with good orographics kicking in
thereafter.
So, decided to upgrade our Winter Storm Watch to a Winter Storm
Warning for all mountain areas except the Uncompahgre Plateau,
where a Winter Weather Advisory was issued above 7500 feet, given
the higher snow levels to start and less snow expected here. Also,
included the eastern Uintas and Tavaputs Plateau (which includes
Douglas Pass) in a Winter Weather Advisory above 7500 feet where 4
to 8 inches of snow is expected. All mountain areas in the Winter
Storm Warning are for all elevations, except for the La Sals and
Abajos which are above 8000 feet (not including the lower
elevations of that zone). The highest amounts look to occur among
the San Juans, Grand Mesa and West Elks and Sawatch Range with 10
to 20 inches and up to 2 feet in some areas. The rest of the
mountains in the warning can expect 8 to 16 inches when all said
and done. This storm will also have impacts to travel as the front
moves through during morning commute on Wednesday with hazardous
travel expected through Wednesday evening commute as well.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 358 PM MST Mon Jan 8 2018
As expected, mid and high level clouds have increased across eastern
Utah and western Colorado this afternoon in response to the shift to
southwesterly flow, signifying the changing weather ahead. The
main upper level trough that we will be watching this week can be
seen carving off the west coast on GOES East satellite imagery with
some indications of the projected cutoff low already spinning.
This cutoff low will dive down to southern California by daybreak
Tuesday while the northern trough progresses east.
Before the main storm arrives tomorrow night, strong warm air
advection and embedded ripples in the flow will allow moisture to
stream over the area tonight and tomorrow ahead of the parent
system. This moist southwesterly flow will result in some scattered
showers of rain, snow, or a wintry mix. Precipitation typically
tends to be lighter in intensity during the warm sector of the storm
so not expecting any significant accumulations during the period
with new snowfall amounts of 1 to 4 inches for most mountain
areas. Some locally higher amounts could exceed 6 to 8 inches but
this should be very isolated and occur above pass level so no
highlights will be issued for this first portion of the storm.
By midnight Tuesday night/Wednesday morning the closed low will
have progressed into the southern Great Basin while the northern
trough and associated cold front dives towards northwestern Utah.
The intensity and coverage of showers will begin to pick up
overnight as both these features approach the forecast area. Just
6 hours later, the low will have dropped into the Four Corners
and the cold front will be on our doorstep; thus initiating the
most active and most conducive environment for the storm.
.LONG TERM...(Wednesday through Monday)
Issued at 358 PM MST Mon Jan 8 2018
One important thing to stress in the long term discussion is this
storm is not a slam dunk by any means. Hence, the decision to opt
for issuing a Winter Storm Watch with the afternoon forecast
package, as opposed to any Advisories or Warnings. The potential
is certainly there for a significant snowfall event for most, if
not all, the mountain areas of eastern Utah and western Colorado
beginning late Tuesday night, continuing through Wednesday night.
Two major concerns are the loss of upper level support and the
mild nature of the Four Corners low. The latest model runs this
afternoon still show the low holding on to its structure through
daybreak Wednesday but then, by noon, the system is now projected
to weaken and transition to an open wave before lifting northeast
into the Plains. And since this system is originating further
south it will keep snow levels high at the onset of the event with
many locations below 8500 feet experiencing rain or a rain/snow
mix before the colder air begins to filter into the region
throughout the day on Wednesday. However, there will be an
abundance of moisture present. The southern mountains will really
be favored for the first portion of the event as the circulation
around the (hopefully still intact) Four Corners low keeps them
in moist southwesterly flow.
The cold front will begin working through northeast Utah and
northwest Colorado Wednesday morning and will have quickly
progressed through the remainder of the forecast area by Wednesday
evening. The introduction of this significantly colder air mass
and the transition to a more westerly and then northwesterly flow
will allow the focus for heavy snowfall to shift to the northern
and central mountains, though numerous showers will continue
across the region.
Storm total snowfall accumulations through the duration of the
current Winter Storm Watches (midnight Tuesday through midnight
Wednesday for most southern and central mountains and 6 AM MST
Wednesday through 9 AM MST Thursday for the northern Colorado
mountains) will generally range from 7 to 16 inches. As always,
locally higher amounts will be possible, especially if any
significant banding sets up. The previous forecast for higher
valley locations to see 1 to 4 inches still looks to be on track
with less than an inch for most of the lower valleys in western
Colorado. Again, these amounts are subject to change and greatly
depend on how much the warm advective flow wreaks havoc on the
snow levels.
Northwesterly flow will keep orographic showers over the northern
mountains through approximately midday Thursday while most areas
will shut down during the overnight hours Wednesday. A shortwave
trough will drop down into our northern areas on Friday and
generate scattered showers for the northern mountains during much
of the day. High pressure will build over the western CONUS
Saturday onwards.
Even with the widespread clouds and showers on Wednesday and into
Thursday, plus the introduction of the colder air mass behind the
front, temperatures will still run several degrees above normal
through the period. As high pressure rebuilds over the weekend,
temperatures will begin to moderate.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM MST Mon Jan 8 2018
Some scattered light showers will continue through the early
morning hours as a warm front moves northeast through the area
with a mix of rain and snow. Kept vicinity showers in most TAF
sites through about 10Z with conditions quickly dropping to MVFR,
but showers will be brief. Broken to overcast skies will continue
through Tuesday as clouds and moisture increase ahead of a storm
system set to move through Tuesday evening into Wednesday.
Ceilings will be at or near ILS breakpoints as showers increase
Tuesday evening with conditions deteriorating, especially over
the mountains in snow and valleys with rain or a rain/snow mix.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM Tuesday to 6 PM MST Wednesday
for COZ003-017.
Winter Storm Warning from 6 PM Tuesday to midnight MST Wednesday
night for COZ009-012-018-019.
Winter Storm Warning from midnight Tuesday night to noon MST
Thursday for COZ004-010-013.
UT...Winter Weather Advisory from 6 PM Tuesday to 6 PM MST Wednesday
for UTZ023.
Winter Storm Warning from 6 PM Tuesday to 6 PM MST Wednesday for
UTZ028.
&&
UPDATE...MDA
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MDAHazardous weather outlook, Jan 8, 4:30 AM MST, 19 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
430 AM MST Mon Jan 8 2018
COZ001>014-017>023-UTZ022>025-027>029-091130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MST Mon Jan 8 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow is expected to develop over the mountains tonight,
spreading from southwest to northeast across the area as the night
progresses. Accumulations will be light at pass levels with only
1 to 3 inches expected by sunrise Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light snow will continue over the mountains Tuesday with the next
chance for significant snowfall from Tuesday evening into
Wednesday night. Initial snowfall output suggests possible warning
level snowfall for most mountain areas. However, forecast
confidence not yet sufficient for winter weather highlights.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Eastern Uinta Mountains
- When
- January 9, 12:00 AM MST to January 10, 1:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- January 9, 9:00 PM MST to January 11, 12:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Debris Flows in California, January 9, 201821 deaths · 168 injured · $617 million · 6 events
- Winter Weather and Heavy Rain in Arizona, January 9 to 10, 20182 deaths · 3 injured · 3 events
- Flash Flooding and Dense Fog in Nevada, January 9 to 10, 20181 death · $3,000 · 6 events
- Drought in Georgia, January 9 to 31, 201821 events
- Drought in Florida, January 9 to 31, 201820 events
- Dense Fog in Illinois, January 9 to 10, 201819 events
- High Wind in Wyoming, January 9, 201812 events
- Dense Fog in Missouri, January 9 to 10, 201811 events
- Debris Flows and Flooding in California, January 9 to 10, 2018$2,000 · 82 kt wind · 10 events
- Winter Storm in Montana, January 9 to 11, 20189 events
- Winter Weather in Colorado, January 9 to 11, 20188 events
- High Wind in Wyoming, January 9 to 10, 201866 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727218, 727219.